Thunderstorm Wind, Shiawassee
- When
- June 3, 12:37 AM EST
- Where
- Shiawassee County, 2.53 mi W of Bennington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.930, -84.300
Trees reported blown down.
A few severe thunderstorms brought down trees, mainly along the I-69 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A few severe thunderstorms brought down trees, mainly along the I-69 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 2, 11:36 PM EST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 1236 AM EDT Wed Jun 3 2020 .AVIATION... Window for possible thunderstorms will exist through the morning period. Latest radar trends suggest an initial convective complex will track across mainly FNT/MBS through 07z, while some southward expansion remains possible southward into PTK during this time. Additional activity may then build southward toward the DTW corridor during the latter half of the morning along lingering outflow and/or a slowly advancing cold front. T-storm potential ends prior to peak heating as the boundary settles into the Ohio valley, leaving simply some lingering diurnal cu within modest west-northwest flow. For DTW...Thunderstorms tracking across central lower MI will primarily remain to the north initially, but with some southward expansion possible late tonight through the morning hours. Confidence in occurrence remains on the lower side. DTW THRESHOLD PROBABILITIES... * Moderate for cigs aob 5kft late tonight through Wed morning. Low Wednesday afternoon. * Low for thunderstorms impacting DTW late tonight through early Wed afternoon. && .PREV DISCUSSION... Issued at 952 PM EDT Tue Jun 2 2020 UPDATE... Impressive mid level capping in residence holding firm at this moment, noted exception across the far northern thumb where a few low topped showers struggle to manifest any meaningful depth as forcing offered by a weak cold front remains shallow. Attention remains upstream, as convective trends continue to evolve across WI/MN as cold frontal and cold pool dynamics engage the existing deep instability reservoir. East-southeast propagating linear convective complex marking the lead edge of this activity now translating across southeast WI. Maintenance and possible upscale growth of this activity will exist given the underlying instability and orientation of the thickness fields and forward propagating vectors. Downstream extrapolation assuming a similar storm motion points to an arrival locally by 06z. Trailing convection extending into southeast MN backed by stronger forced ascent derived by a weak surface low and corresponding height falls arrive closer to daybreak. This maintains a svr convective window of 06-12z. As convection elongates west to east within the mean flow and parallel to the advancing frontal slope, potential for some training of cells and a subsequent heavy rainfall threat will exist through mid morning. PREV DISCUSSION... Issued at 354 PM EDT Tue Jun 2 2020 DISCUSSION... MSAS analyses and surface observations this morning drape a surface warm front boundary from surface low pressure over North of Superior- Ontario southeastward through the complex shoreline configuration of Lake Superior to Lake Huron to the central basin of Lake Erie. All of Southeast Michigan is now within the burgeoning warm sector. 16Z temperatures quickly climbed through the upper 70s with dewpoints in the low 60s. Given full early June insolation, did uptick highs a degree or two for this afternoon. Two limitations on upper limit to Max Ts remain tempered mixing depths due to capping layer and moist antecedent soil conditions. Prior to 6 PM...Observations show that all of the forecast area is within veered southwest flow. 02.12Z KDTX raob captured a profile that was not significantly capped yet, however, model data showed very strong 725-875 mb warm advection across Southeast Michigan within the 15-21Z window. A rock solid capping inversion continues to be forecasted throughout all of this afternoon and evening hours with 725mb temperature approximately 11C and 850mb temperatures of roughly 21C. This is an uncommoon EML plume for Southeast Michigan that results in an extreme CIN density (area to right of lifted SB parcel on skew-T). So despite very unstable conditions developing today with MUCAPE of 2500 to 3000 J/kg, no shower or thunderstorm development is anticpated during this time window. 6PM - 11 PM...Impressive cap and CIN to hold through this evening. The one small area that will be monitored for some convective development will be offshore of the tip of the Thumb out over Lake Huron 00-03Z. Model data shows that near surface, shallow pneumonia front surge will occur southward over the offshore Lake Huron waters possibly undercutting the capping inversion and emerging over Huron County. The potential also exists for this shallow front to remain out over the marine areas, not able to penetrate into the Thumb because of mixing depths. Even if the shallow front arrives at the shore, still feel its a low chance for convective initiation based on model soundings that warm layer between 5.0-8.0 kft will be strong enough to inhibit deep convection. A very warm mid summerlike evening. 11PM - 7AM...Based on NWP trends, cap should continue to hold through Midnight. No big changes to previous thinking. MCS is expected to develop over portions of southern MN late afternoon/early evening and then organize more fully across Wisconsin this evening. Models continue to hammer on a surface low pressure wave developing along the instability gradient that increases confidence in increasing storm scale organization/development of the MCS. The latest NWP trends support a later timing and the better track for potential MCS north of the M 59 corridor. Consensus agrees with better potential north of Detroit, with perhaps tail end convection pushing through northern Metro Detroit sometime between 8-11Z. The better corridor for MCS track is along the juxtaposition axis of pooled near surface mixing ratios extending from KFDL-K3FM (NE of Muskegon)- KMBS and the bubble of 19-22C 700mb EML plume that will break away upstream and be vented due eastward. This places the I 69 corridor in the most favorable corridor for the MCV track. The CAM solutions have been struggling somewhat with developing a forward propagating QLCS, instead offering a convective mode of more outflow dominated cells. A couple thoughts on this. 1. Better kinematic field is lagged initially back across northern MN and northern WI (back where convection has overachieved today). 2. Could be an inadequacy of less than ideal vertical resolution within the model data and its handling of an anomously deep CIN layer. Given instability pool available for the system and Southeast Michigans relative location to this instability, any cold pool generated will be able to survive eastward through the forecast area overnight. There is enough instability overnight MUCAPEs of 1750-2750 J/kg to support scattered to numerous severe weather reports. Latest Swody1 has Southeast Michigan in a Slight designation for severe weather with Enhanced Risk right at our doorstep across western Michigan. It remains possible that subsequent updates could upgrade the area to an Enhanced Risk. 0-6km bulk shear will increase to 45 knots between 06-09Z. This shear is good enough for large hail of 1.5 inch in diameter and damaging wind gusts to exceed 65 mph. Difficult to envision a serial Derecho given the relatively weakly forced setup of no upright, backed LLJ. There has been a lack of any mass convergence signal in the CAMS. Given increasing deep layer shear and with the potential for a backdoor surface cold front sagging southeastward off of Lake Huron late tonight, there is the potential for locally enhanced 0-3km and 0-1km SRH that could support embedded mesocyclone and QLCS tornado risk. This potential would be tied directly to the MCV across the northeastern CWA. Thunderstorm activity will carry eastward during the mid morning allowing any composite outflow to sag southward rather uneventfully toward the Ohio border. Models show dry northwest flow which will limit moistening and any potential for boundary layer instability generation. Thus, expecting largely dry weather Wednesday with warm temperatures. The Marginal Risk designation by SPC for Wednesday appears tied to remnant morning activity from the overnight MCS. The potential exists for some isolated thunderstorm development in vicinity of Lake Huron with shoreline convergence. Introduced PoPs for the afternoon. No severe is anticipated. Zonal flow is expected to lead to shortwave ridging and quiet weather Thursday. The next potential for organized thunderstorm activity over Southeast Michigan as a cold front is timed to advance across the region during peak heating. MARINE... Favorable marine conditions persist through the remainder of the daylight hours today with largely cloud-free skies and light generally west to southwest winds leading to waves of 1 to 3 feet. A cold front eases in from the northwest Great Lakes tonight and brings a likely chance for showers and thunderstorms overnight into early Wednesday, especially for marine areas from Saginaw Bay south. Some storms may become strong to severe and produce winds in excess of 50 kt and hail up to 1 inch as well as heavy downpours. Any lingering showers and storms are expected to taper off by noon. However, some additional showers may occur over southern Lake Huron Wednesday afternoon. Weak high pressure then fills into the central Lakes late Wednesday into Thursday night with dry conditions and light/variable marine winds. Another opportunity for some showers and storms arrives on Friday as another cold front drops through the lakes. HYDROLOGY... A complex of thunderstorms is expected to move through SE Michigan after midnight through sunrise Wednesday morning. Rainfall totals averaging 0.5 inch are likely across the area with the leading edge of storms and locally higher amounts near 1 inch are possible in any trailing lines. Showers and weaker thunderstorms could linger into Wednesday morning toward the Ohio border where an additional 0.25 inch is possible before diminishing toward noon. The potential for flooding tonight and Wednesday morning is related to ponding of water on poorly drained roads and other poor drainage areas. Minor urban flooding along with minor rises in small creeks and streams are also possible. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....MR UPDATE.......MR DISCUSSION...CB MARINE.......TF HYDROLOGY....BT You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 427 AM EDT Tue Jun 2 2020 MIZ047>049-053>055-060>063-068>070-075-076-082-083-030830- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 427 AM EDT Tue Jun 2 2020 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight Thunderstorms are likely tonight in the primary time window of midnight to 6 AM. There is a slight risk outlook for storms to maintain severe levels while moving through southeast Michigan. The primary hazard is damaging wind gusts of 60 mph or greater. Large hail near 1 inch is also possible along with heavy rainfall that could lead to localized flooding. Storms are projected to move west to east at 45 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Wednesday morning mainly toward the Ohio border. These storms are not expected to be severe but could produce pea size hail and heavy rainfall capable of localized flooding. Thunderstorms are possible again Friday as a cold front moves through the region. These storms could approach severe levels Friday afternoon. .SPOTTER INFORMATION STATEMENT... Dispatchers please notify your emergency managers immediately. Spotter activation may be needed tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-030830- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 427 AM EDT Tue Jun 2 2020 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Thunderstorms are likely tonight in the primary time window of midnight to 6 AM and mainly from Saginaw Bay southward. There is a slight risk outlook for storms to maintain severe levels while moving through southeast Michigan marine areas. The primary hazard is damaging wind gusts of 50 knots or greater. Large hail near 1 inch is also possible along with heavy rainfall. Storms are projected to move west to east at 40 knots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Wednesday morning mainly toward Lake Erie. These storms could produce pea size hail, wind gusts near 35 knots, and heavy rainfall. Thunderstorms are possible again Friday as a cold front moves through the region. These storms could approach severe levels Friday afternoon. .SPOTTER INFORMATION STATEMENT... Dispatchers please notify your emergency managers immediately. Spotter activation may be needed tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. BT
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1250 AM EDT Wed Jun 3 2020
MIZ047-048-053-030545-
Bay MI-Saginaw MI-Midland MI-
1250 AM EDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR BAY...SAGINAW AND MIDLAND
COUNTIES UNTIL 145 AM EDT...
At 1248 AM EDT, Doppler radar was tracking a fast moving gust front
from thunderstorms along a line extending from 8 miles northwest of
Farwell to near Rosebush to near Carson City. Movement was east at
55 mph.
Winds in excess of 45 mph will be possible with these storms.
Strong winds will be near...
Coleman and Oil City around 1255 AM EDT.
Sanford around 110 AM EDT.
Marion Springs around 115 AM EDT.
Midland around 120 AM EDT.
Chesaning, Auburn, St. Charles and Oakley around 125 AM EDT.
Kawkawlin and Linwood around 130 AM EDT.
Bay City, Essexville and Bentley around 135 AM EDT.
Frankenmuth, Birch Run and Pinconning around 145 AM EDT.
Other locations impacted by these winds include Carrollton,
Garfield, Arthur, Fenmore, Crump, Gera, Buena Vista Township,
Indiantown, Bombay and Hemlock.
LAT...LON 4381 8461 4383 8417 4400 8416 4400 8405
4391 8404 4392 8388 4374 8391 4370 8389
4364 8372 4323 8370 4322 8370 4322 8393
4313 8393 4313 8436 4347 8437 4347 8461
TIME...MOT...LOC 0448Z 264DEG 47KT 4391 8502 4366 8473 4321 8481
MannSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
113 AM EDT Wed Jun 3 2020
MIZ060-061-068-030615-
Livingston MI-Shiawassee MI-Genesee MI-
113 AM EDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SHIAWASSEE...GENESEE AND
LIVINGSTON COUNTIES UNTIL 215 AM EDT...
At 112 AM EDT, Doppler radar was tracking strong winds along a gust
front from thunderstorms along a line extending from near Marion
Springs to 6 miles northeast of Dewitt to near Potterville. Movement
was east at 60 mph.
Winds in excess of 40 mph will be possible with this gust front.
Strong winds will be near...
Laingsburg around 120 AM EDT.
Owosso, Perry, Morrice and Henderson around 125 AM EDT.
Corunna around 130 AM EDT.
New Lothrop and Bancroft around 135 AM EDT.
Durand, Montrose, Byron, Lennon and Gaines around 140 AM EDT.
Fowlerville, Clio and Swartz Creek around 145 AM EDT.
Fenton, Howell, Linden, Mount Morris, Beecher, Oak Grove and
Crossroads Village around 150 AM EDT.
Grand Blanc, Brighton and Lake Fenton around 155 AM EDT.
Other locations impacted by these winds include Atlas, Plainfield,
Rankin, Island Lake State Recreation Area, Pinckney State Recreation
Area, Argentine, Conway Township, Genesee, Vernon and Parkers
Corners.
LAT...LON 4313 8437 4313 8393 4322 8392 4322 8346
4288 8345 4287 8369 4243 8366 4242 8414
4277 8416 4278 8437
TIME...MOT...LOC 0512Z 269DEG 52KT 4320 8442 4291 8449 4259 8467
MannThe Detroit radar (KDTX), 72 km away, was scanning. The volume nearest the first event began at 05:37 UTC.
10 thunderstorm wind. Local standard time, as filed.
Trees reported blown down.
Several trees reported blown down on the road.
Trees reported blown down.
Trees and wires reported down.
Multiple trees were reported blown down, including a couple that fell onto houses.
A large tree branch and power line were reported down.
A tree was reported blown down.
A tree was reported blown down.
Large trees were reported snapped and blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891461, 891462, 891460, 891459, 891458, 891457, 891456, 891455, 891454, 900674.